Same here Jo. I read this article by Dr Silver years ago soon after diagnosis of MAV, and I tried to quit. Cold turkey. Lasted less than two days. Couldn’t sleep. Grumpy as hell and twice as dizzy as I thought possible to be if you were already 24/7 dizzy anyway! Gave up. I never drink alcohol, never touch chocolate or oranges or ‘proper coffee’. Occasional weak decaf instant but I’ve got to have TEA. Aldi do acaff they describe as ‘caffeine free’. I’m currently chasing them about that. I agree with James it could be beneficial BUT… Helen
Everyone has at least one nemesis. You wouldn’t be human otherwise!
Im going to my office xmas party next week and will be eating things i shouldnt and drinking things i absolutely shouldnt. But i have some quality of life back and going to make the most of it!!!
Enjoy it. If you are as much like me as it often seems, you’ve got that evening and the next 36 hours before all hell kicks in! Enjoy! Helen
My dizziness subsided considerably when I gave up caffeine and my pain also improved when I quit pain killers. Not that it was easy. Both got worse before they got better.
Teeccino is herbal tea that tastes like coffee…they use chicory…addicted to it…not sure James if you have this one on your amazon product list
(these image links to products this member has found interesting and at the same time helps fund the site: As an Amazon Associate I earn from qualifying purchases. Thanks for your support!)
|More recommended teas here|
@Jojo65 I was wondering how you were doing ! This is amazing to hear ! Gives me so much hope that we can all get there !
Your post just reminded me. We do have Camp chicory and coffee essence. Liquid in bottle. I’d almost forgotten it existed. My Dad loved it. Much was drunk during the War. I think because it’s already sweetened (I could be wrong there, it’s years since I drank any) but it saved rations. It makes lovely coffee flavoured sponge cake. Just checked, it contains caffeine free coffee essence. It’s old, goes way back but not sure it’s universally available, Helen
It took me about 4 months to feel 99% with venlafaxine. But once I reached that point, I felt great! I have only had one breakthrough MAV since starting Effexor 37.5 mgs. I consider myself one of the lucky ones. It has been 2 years since my first MAV.
Wow!!! Thanks for lettting us know how great you are doing…i certainly hope i get the same results. Im about 70% and been on 37.5mg for just over 2 months. Bearing in mind i have had severe MAV for 4 years it has some work to do!!!
Great to hear you are doing so well. The experts do reckon 4 months is about how long most preventatives take to really kick in so you’ve certainly proved the point there. Hope you continue to do well. Do you do Migraine Diet or/and restrict caffeine may I ask. Helen
I consider myself very lucky. I found an article about mav that sounded just like me. I took the article to my Family doc and she put me on the Venlafaxine (which is what the article said). I have never been to a neurologist. During that 4 months to feeling better, I didn’t have the vertigo, but I just didn’t feel well. Now I feel fine except for the one breakthrough MAV I had in August for 2 days.
I have not restricted caffeine (I love coffee). I did try the keto diet (to lose weight) and I did notice that I did not have a “regular migraine” during that time, so I am still trying to restrict carbs/sugar. I wish everyone the best. I am very thankful that the Venlafaxine continues to work for me. Sue
Thanks for the details. That must have been some informed article you found. Perhaps others need issuing with copies, and such a co-operative GP. Any more in the packet, you have no doubt heard of people being colour blind or word blind, well the practice I attend has nine practising GPs and they are ALL MAV-blind. Since I’ve had MAV I’ve had three different GPs, the first two would have shown me the door and probably asked me to leave the practice. The current one is more amiable. Might have been able to persuade her. So you were lucky to get a winning combination. In more ways than one. Helen
I’m glad you’re doing well, Jo. I’ve been on Effexor 37.5 about the same time as you. It’s helped somewhat with the drunky/dizziness, but my headaches are back with a vengeance. I have really been struggling and not scheduled to see neurologist again until late February. I am not sure what to do but know I need to change something soon. I might up my Effexor dose to 56.25 to see if it helps. Feeling very discouraged but I am glad the combo is working well for you. The neuro didn’t want to go ahead with Botox (in part because its is extremely expensive and I have no insurance) but I might call and beg. I definitely need to change something.
Hi lorissa, sorry to hear the headaches are back with a vengeance. Effexor has really helped me with this but I had to go up to 75mg to nail the headaches and head pain which were daily, in early November I got to this dose and switched to extended release and night and day difference, my headaches are gone and so is my daily head pain, around my right eye etc… Im on my way to 112mg to try nail remaining vest symptoms. Don’t be discouraged, 37.5mg is a small dose so you have lots of runway on this tablet, the fact it’s already helping you is very positive. The only headaches that surface for me now are at time of the month but I deal with them, hormones are my primary trigger.
I also found tirating up easier once I was on 37.5mg. Best of luck whatever you decide to do. Take care x
I think whatever drug you take as preventative you need to hit an effective dose for a sufficient length of time and even then there will be breakthrough attacks for a long time. Higher dose Propranolol really took eight months to start to control the 24/7 dizziness for me. I don’t experience the headache as such, ‘just’ all the other symptoms. Or most of them. Helen
agree with @nin, I dont remember taking a pain killer or triptan in months, I stayed on 75mg of effexor for 4 months until I decided to go up. Now I am at 150mg and will stay there for the forseable future, as @Onandon03 says, need to stay on max dose for a while before seeing full benefits. Good luck!
Thank you very much Elaine. That is encouraging. I’ll try increasing the dose, maybe even to 75mg. My “new” neurologist seems clueless (she told me she never prescribes Effexor and didn’t know much about it) so for now I’m on my own in terms of treatment plan. I’m a bit worried about side effects upon increase (felt flu-like and awful for a while previously) but that would be better than this. So I’ll try to see a way forward. Thank you again.
Hi there, I think if you get to 75mg sit on it for a while, I was on it 8 weeks before I went up again. My neuro is only using it a year or so, so we’re still learning about it. My neuro said max is 150mg for migraine. I think people are wary if giving it because of withdrawal challenges in that it can take a long time to get off it without some kick back. For me personally I need to be well and functioning (2 young kids). I also have to get thru meno yet so I plan on staying on this drug as long as it helps. I’ll deal with the future when I get there . Reach out if you have any questions as you titrate up. Good luck. Happy Christmas x
They all have their drugs of choice and Effexor is definitely not a typical migraine med, but it seems to be gaining lots of clinical ground for MAV. My Neurologist treats a lot of migraine patients, but I get the feeling not many MAVers, so he’s big on Verapamil and Topomax. He’s never heard of Pitzotofen (although was interested) and probably wouldn’t prescribe Effexor for me either.